Wyoming, 2018

Winter Storm in Wyoming, March 30 to 31, 2018

March 30 to 31, 2018 · NWS BYZ · 1 event in 1 county or zone

An upper low over central Wyoming brought heavy snow to the Sheridan Foothills.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An upper low over central Wyoming brought heavy snow to the Sheridan Foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Mar 30, 8:17 PM MST, 43 minutes earlier.

Area forecast discussion, Mar 30, 8:17 PM MST, 43 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
917 PM MDT Fri Mar 30 2018

.UPDATE...

The cold front has blasted through the forecast area. Winds
associated with the front gusted around 40 to 50 mph for many
areas. Scattered showers accompanied the front along with an
isolated thunderstorm over northern Rosebud County. The atmosphere
has been moistening behind the front as an upslope flow has
resulted in snow developing over the Beartooth/Absaroka Foothills
this evening. A winter weather advisory continues for this area
through Saturday with 2 to 4 inches likely. In addition, radar has
been filling in quite a bit across southern Big Horn County into
Sheridan County. Models show snow continuing through most of the
night for these areas as well. Sheridan webcams are showing snow
has begun to stick and we believe a few inches are possible by mid
morning Saturday. As a result, we have issued a winter weather
advisory through noon Saturday for Southern Big Horn and Sheridan
Counties with this evenings update. Otherwise, previous forecast
remains in good shape. After a high of 57 degrees today in
Billings, temperatures are only expected to be in the upper 20s
for tomorrow. An updated forecast has been issued. Hooley

&&

.SHORT TERM...valid for Sat and Sun...

Cold front was steadily approaching the forecast area from the
north (it has already pushed through Lewistown as of 3pm). Ahead
of this front, strong downslope southwesterly flow was keeping
conditions warm and into the mid 50s. As this front pushes
south this evening, expect rain showers to fill in behind and
along the front. These rain showers will then turn to snow quickly
behind the front as much colder air is brought into the region.
With the sharp gradient, combined with enough instability, we
can't rule out some rumbles of thunder across the region this
evening and overnight. The front will continue south overnight and
the main concerns we have are for snow accumulations across our
mountain foothill locations like Red Lodge, Nye, and Sheridan. We
issued winter weather advisories for the Beartooth Foothill zones
including the cities of Red Lodge and Nye. We currently expect 2
to 4 inches of snow along these foothills but can't rule out some
locations seeing 6 inches. We'll need to keep an eye out for
Sheridan county in Wyoming, but right now it appears that most of
the precipitation there will fall as rain. However, we still
expect some snow in these areas with around 1 to 3 inches in the
forecast. Elsewhere, off the mountain foothills and in the Plains,
snow amounts are expected to be less and mostly around 1 to 2
inches. The heaviest snowfall across the foothills will occur
between 9pm and 6am this morning.

Snow showers taper off slowly through Saturday morning as the
forcing for these showers moves into the mountains. Can't rule out
scattered snow showers continuing over the mountains and
immediate mountain foothills through the day but any accumulations
will slow down as solar energy should be able to pierce through
the mid level clouds and make additional accumulations difficult.
Temperatures will be quite cold for this time of year on Saturday
with high temperatures mostly in the mid to upper 20s. The
mountain foothills could see the low 30s, but for the most part
most locations will struggle to hit 30.

Another weak disturbance will pass through Saturday night into
early Sunday morning, but a more southerly track with this system
will keep the majority of the precipitation over the mountains and
mountain foothills. Expect cold conditions Sunday morning with
low temperatures around sunrise in the mid to low teens. Single
digits are anticipated in eastern Montana around Miles City,
Baker, and Ekalaka. Warmer and drier conditions anticipated Sunday
afternoon as the disturbance pushes out of the area and warmer
westerly flow return. Expect a short break however as another
system moves into the area Sunday night into Monday morning
bringing additional rain and snow showers. Dobbs

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

Models are continuing to show a pretty good precip event
continuing Monday into early Tuesday. Given that a decent trough
is moving through the northwest flow, have generally gone with
likelies for Monday. Given that winds will be upslope the
foothills and mountains could pick up several more inches of snow.
As the trough moves out Tuesday expecting things to dry out a
little. But the area will remain in northwest flow through the
extended. Occasionally the flow becomes more zonal. In general
still have at least a slight chance for some rain or snow through
the week. The flow will remain unsettled, so at least a slight
chance is warranted given that there is also some moisture in the
flow. Temperature continue to look cooler generally in the 40s to
maybe lower 50s. Reimer

&&

.AVIATION...

Cold front has pushed through the region and though winds will
remain gusty from 20-35 kts for a few more hours, the strongest
winds have passed. Expect a gradual decrease in wind speeds
through the night, and much lighter winds on Saturday.

Rain is already changing to snow along the southern foothills, and
areas of snow will continue into Saturday. Expect a fairly
widespread MVFR to IFR tonight into Saturday morning, and
mountains will be frequently obscured. Flight conditions will
improve to VFR tomorrow afternoon.

JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 018/027 018/045 028/037 017/039 024/045 029/047 027/043
    73/S    11/B    66/O    52/S    12/R    23/O    44/O
LVM 023/031 022/051 031/040 018/042 027/050 031/053 031/049
    84/S    22/W    67/O    53/O    13/O    33/O    44/R
HDN 014/028 013/043 028/038 014/039 020/046 026/046 024/043
    63/S    11/B    66/O    62/S    12/R    23/O    44/S
MLS 009/024 010/039 024/032 014/034 019/041 023/040 020/036
    31/B    01/B    66/S    52/S    11/E    22/O    33/S
4BQ 013/025 012/045 027/039 016/036 019/045 025/044 023/040
    61/B    00/B    46/O    72/S    11/B    22/O    44/S
BHK 006/021 006/036 021/030 010/031 016/038 019/038 016/033
    41/B    00/B    66/S    61/B    11/B    12/O    23/S
SHR 018/027 016/047 029/041 017/038 021/048 028/050 028/045
    86/S    21/B    57/O    62/S    12/O    22/O    35/O

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until noon MDT Saturday FOR
      ZONE 38.
     Winter Weather Advisory in effect until midnight MDT Saturday
      night FOR ZONES 56-66.
WY...Winter Weather Advisory in effect until noon MDT Saturday FOR
      ZONE 99.

&&

weather.gov/billings
Hazardous weather outlook, Mar 30, 2:29 PM MST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
329 PM MDT Fri Mar 30 2018

MTZ028>042-056>058-063>068-WYZ098-099-312130-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
329 PM MDT Fri Mar 30 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Additional accumulating snowfall.

* WHERE...South Central, Southeast Montana and north central
  Wyoming, especially in the foothills and mountains.

* WHEN...Sunday night through Monday.

* ADDITIONAL DETAILS...2 to 4 inches of snow is possible in the
  Beartooth and Red Lodge foothills tonight and Saturday.

* Easter Forecast...Temperatures will start out in the single
  digits and teens, with afternoon highs around 40. There is a
  chance for accumulating snow, but that should hold off until
  mainly Sunday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Mar 30, 3:00 PM MST, 6 hours before
Special Weather Statement
National Weather Service Billings MT
400 PM MDT FRI MAR 30 2018

MTZ030>032-302300-
Custer MT-Northern Rosebud MT-Treasure MT-
400 PM MDT FRI MAR 30 2018

...SIGNIFICANT WEATHER ADVISORY...

At 357 PM MDT, there was an area of showers and thunderstorms just
north of Hysham, moving southeast at 35 mph.

Brief heavy rain, occasional lightning and wind gusts up to 50 mph
are expected. Travel on Interstate 94 between Hysham and Miles City
will be impacted.

Locations impacted include...
Miles City, Forsyth, Hysham, Volborg, Rosebud, Hathaway, Vananda,
Garland, Cartersville, Twelve Mile Dam, Moon Creek Ranch and
Strawberry Hill Recreation Area.

LAT...LON 4646 10548 4579 10569 4579 10599 4611 10738
      4662 10719
TIME...MOT...LOC 2157Z 298DEG 45KT 4639 10707

Lester
Local storm report, Mar 30, 3:09 PM MST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
409 PM MDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
03/30/2018  M55.00  MPH      PARK               MT   ASOS

0340 PM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
03/30/2018  M61.00  MPH      SWEET GRASS        MT   AWOS

0445 PM     NON-TSTM WND GST 2 NW ROCK SPRINGS       46.83N 106.27W
03/30/2018  M51.00  MPH      ROSEBUD            MT   DEPT OF HIGHWAYS

&&

JKL
Local storm report, Mar 30, 4:44 PM MST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
544 PM MDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     NON-TSTM WND GST 2 W REED POINT          45.71N 109.58W
03/30/2018  M55.00  MPH      SWEET GRASS        MT   DEPT OF HIGHWAYS

0530 PM     NON-TSTM WND GST 14 SSE ROUNDUP          46.25N 108.46W
03/30/2018  M52.00  MPH      MUSSELSHELL        MT   DEPT OF HIGHWAYS

&&

JKL
Local storm report, Mar 30, 6:51 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
751 PM MDT FRI MAR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     NON-TSTM WND GST JUDITH GAP              46.69N 109.75W
03/30/2018  M51.00  MPH      WHEATLAND          MT   DEPT OF HIGHWAYS

0700 PM     NON-TSTM WND GST 12 S RIDGEWAY           45.31N 104.47W
03/30/2018  M56.00  MPH      CARTER             MT   DEPT OF HIGHWAYS

0715 PM     NON-TSTM WND GST 6 SSW BIDDLE            45.01N 105.38W
03/30/2018  M54.00  MPH      POWDER RIVER       MT   DEPT OF HIGHWAYS

&&

JKL

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sheridan Foothills

When
March 30, 9:00 PM MST to March 31, 9:00 AM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Snowfall amounts ranged from 5 to 12 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744016.